weightgain caused by medication

I have epilepsy and the drugs for it can cause weight gain. Does anyone else have this side effect? My medication has been changed 3 times over the last year each adding on weight, so I've been trying to keep weight down as well as losing weight as I started this overweight. I'm just getting so fed up with all this-last week I gave up and indulged in chocolate! I'm trying to find low fat things, use sweeteners instead of sugar, skimmed milk instead of sugary drinks and I prefer fresh cooked meals using olive oil to cook. I haven't so far tried a proper diet but the NHS tips are excellent. I hope I'll find some encouragement here

9 Replies

oldestnewest
  • Hi snowyowl2014,

    I would strongly suggest you discuss with your doctor / nurse / pharmacist how your epilepsy and the medication you are taking might impinge upon your weight loss efforts and also vice versa.

    One point worth considering is just why when you got fed up, you stretched for the chocolate? I mean I bet there must have been plenty of other potential distractions / comforts. Why was it you chose a high sugar and fat food with little other nutritional value? Even if you chose food of some sort, why not something more healthy, say fruit?

    And, of course, we all know the answer - it's because you're in the habit of doing that, for whatever reason.

    And it's for reasons like that, that I would encourage you, at minimum, to look at what unhelpful eating habits you might be able to change without disrupting your life too much and certainly without upsetting the management of your epilepsy.

    There's some stuff on the NHS live well lose weight pages about making food swaps - nhs.uk/Livewell/loseweight/...

  • A low fat diet may be the last thing you need.

    epilepsy.com/learn/treating...

  • Hi, I take epilepsy drugs for nerve pain, and gained weight since taking them, one of the side effects is that it stops the part of the brain that tells you you're full working, so you constantly eat when you don't need to.

    Try and cut your portion size down, the first couple of days is hard seeing other peoples plates, but your brain adapts quickly. Put any tempting foods out of sight (I put the biscuit tin in the cupboard as that was my down fall) instead of having sugary snacks go for fresh fruit and low sugar squash or fizzy/still flavoured water. This has worked for me I've list 8lb now in 16 days. Oh, I've also increased my exercise too.

    Good luck.

  • I've damaged my nerves after an accident and the medication I'm taking is also prescribed for epilepsy I hadn't realised it cause weight gain I thought the weight I'd put on Was due to sitting around and being inactive as I'm off work due to the accident! I thought there was something wrong as I am unable to drink with the cocktail of medication I'm on and thought the weight would drop off. I'M onto week 2 of the 12 week plan after gaining a stone, lost 4lb last week!!, so will be happy with any further loses. I must admit my portion sizes are half of what they were as I'm measuring and weighing everything. Good luck with your weight loss journey! Just off for a walk!

  • Jacs01. I too am epileptic and have weight problems. Need toblose over 2 stone. I am on epilim. I was told the same the drugs make you pit on weight because they increase appetite. I am also in my early 60s so not as active as a younger person. I also don't have greatbself discipline which adds to problem. Must keep trying though. Jacs 01

  • Just on the point about using olive oil, as there are many good suggestions already, I wonder if you could look at oil sprays - such as Flylight. This would cut down the amount of oil that you are using.

  • All the best to you! ;-)

  • If you cut back too much on food, especially if you go too low fat, you will feel hungry and end up craving high calorie foods.

    Definitely cut out the sugary foods and drink, but many low fat foods contain sugar so are a really bad idea. Try cutting down on carbs like breakfast cereals and bread, but have some more protein and vegetables instead. Keep going with your fresh cooked meals with olive oil, it's really good for you, just use a small amount.

    Hope you can get some helpful advice from your doctor if necessary.

  • Hiya, I'm an epileptic taking tegretol and they made me put on weight.

    I have struggled with my weight for years. I have tried everything. It is not easy and drastic weight gain is something the doctors are not really taking into consideration when prescribing medication . I haven't got money to go to gym or yoga anymore but I've done a few things.

    I have cut out sweetness. I was taking three equals in each cup of coffee. Now I have one equal and one stivia. Little steps.

    Check the blood diet, just for some ideas.

    Make sure your bowels work daily.

    Exercise daily - not necessarily gym or anything strenuous, walk up and down the stairs as many times as you can, with out holding on to the balustrade. I did this for 6 weeks in a knee clinic and it isn't as easy as it sounds.

You may also like...